Wyoming, 2019Tornado in Wyoming, June 19, 2019
June 19, 2019 · NWS RIW · 1 event in 1 county or zone
A thunderstorm become severe as it moved into the Bighorn Mountains. A tornado touched down near Powder River Pass and moved eastward, initially very close to US 16 and continuing through the mountains in Johnson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm become severe as it moved into the Bighorn Mountains. A tornado touched down near Powder River Pass and moved eastward, initially very close to US 16 and continuing through the mountains in Johnson County. Numerous trees were uprooted and snapped along its path. In addition, several snow fences were torn apart and thrown in all directions. Peak winds were estimated at 110 mph, making the tornado an EF-1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 19, 1:06 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 19, 1:06 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
206 PM MDT Wed Jun 19 2019
.SHORT TERM...This afternoon through Saturday
Scattered showers and thunderstorms have started this afternoon
across northwest WY in advance of the left front quad of the
upper level jet moving in fast flow over a low-level boundary
along the MT/WY border. Strong to possibly severe storms are
possible late this afternoon into the evening hours from north of
Cody ESE into northern Johnson County. These storms are likely to
produce strong wind and possibly large hail. The southern two-
thirds of the area will continue with warmer drier air and strong
winds with gusts up to 40 mph. As the storminess moves eastward
tonight, the surface wind should shift to the north through much
of the Bighorn Basin and from Johnson into Natrona County. A large
scale trough will move from southern British Columbia into the
northern Rockies Thursday, continuing the dry southwest flow into
the southern half of the forecast area. Cooler air will approach
northwest WY by Thursday evening, bringing 0C 700mb temps to YNP.
Isolated showers and thunderstorms are possible Thursday afternoon
and evening not only across the far northwest mountains, but also
Sweetwater County off the Uintas. The GFS is indicating more
showers activity across southern WY Thursday evening. A mid- and
low- level cold front should then push southeast across the area
from Thursday night into Friday morning, with 700mb temps colder
than -4C moving into northwest WY. The lingering precipitation
over that area will likely bring snow to the higher elevations of
YNP by Friday morning. The rest of the area will see breezy
northwest wind overnight.
An overall trough will remain over the northern Rockies with
embedded shortwave troughs rotating around the flow. This pattern
will likely keep breezy and drier southwest wind through the
southern half of the area, and breezy west wind and scattered
showers and thunderstorms to the northern half. Friday will
certainly feel much cooler over the state with afternoon
temperatures about 15 degrees below normal. As a stronger embedded
trough moving into the Great Basin Saturday, the overall trough
axis moves over the area to keep the cooler moister air around the
area. Isolated to scattered showers are likely again over western
and central WY with generally north surface wind.
.LONG TERM...Saturday night through Wednesday
The remnants of the pinwheeling upper low will finally exit the
region Saturday night. However, there will be enough instability
in the area for widespread showers and thunderstorms Sunday. The
rest of the forecast period will be marked by a slowly building
ridge of high pressure. This will be due to another digging upper
low off the PACNW coast Monday and Tuesday. At the same time, a
high center linked to the ridge will continue to strengthen. By
Tuesday, this will block the upper low and cause it to stagnate as
the ridge axis builds over southern Canada.
Isolated to scattered showers and thunderstorms will be possible
every day, with the best chances occurring over northwest portions
of the forecast area. The hottest temperatures of the year so far
could occur by Wednesday, with highs in the 90s for places east of
the Divide and Sweetwater County. Warm, gusty southwest winds will
occur across the south and the Wind Corridor Tuesday and
Wednesday. Relative humidity values would approach critical values
in this pattern as well. All of these combined factors could lead
to elevated fire conditions, despite the recent wet weather and
continued green up conditions.
&&
.AVIATION...For the 18Z TAFS through 18Z Thursday
A cold front will bring isolated to scattered thunderstorms along
and north of a KJAC-KWRL to 40 miles north of KCPR this afternoon
and evening, with strong wind gusts and hail possible. Conditions
should remain VFR south of this line. Further south, gusty to
strong winds will develop in the afternoon with gusts to 40 knots
possible at some terminals. All showers and thunderstorms should
end after 06Z Thursday, with VFR conditions the rest of the night.
&&
.FIRE WEATHER...
Strong to severe thunderstorms will be possible across Northern
Wyoming late this afternoon and evening. Strong to possibly
damaging winds and large hail will be the main threats. Isolated
thunderstorms will also be possible late this afternoon across
central portions. Otherwise, drier and warmer weather will occur
over the southern half of the forecast area this afternoon. Gusty
to strong winds have developed this afternoon over these areas,
and will continue through much of the evening. Critical RH values
will be possible over Zone 279 this afternoon. RH values in the
upper teens will also occur in the surrounding zones, including
zone 283. Mixing and smoke dispersal will be excellent today, due
to the high winds. An approaching large scale system in the
northern Rockies Thursday into Friday will bring more windy drier
air, a chance of showers both north and south, but cooler
temperatures to the area. A cold front should push through
Thursday night.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...McDonald
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...LaVoie/McDonald
Hazardous weather outlook, Jun 19, 2:00 AM MST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MDT Wed Jun 19 2019
WYZ001>020-022>030-200900-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MDT Wed Jun 19 2019
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Scattered afternoon and evening thunderstorms, some strong, in
northern Wyoming.
Elevated fire conditions possible in central and southern Wyoming
this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thursday...Isolated thunderstorms over the north.
Friday through Sunday...A chance of thunderstorms over most of
the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 19, 4:30 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
530 PM MDT Wed Jun 19 2019
WYZ004-008-200000-
North Big Horn Basin-Bighorn Mountains West-
530 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN COUNTY
UNTIL 600 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Basin, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Basin around 535 PM MDT.
Manderson around 545 PM MDT.
Hyattville around 600 PM MDT.
Other locations impacted by this storm include Big Horn County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4442 10753 4417 10758 4417 10762 4427 10826
4445 10823
TIME...MOT...LOC 2330Z 277DEG 39KT 4435 10815
StraubSpecial weather statement, Jun 19, 4:31 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
531 PM MDT Wed Jun 19 2019
WYZ009-011-200000-
Southeast Johnson County-Bighorn Mountains Southeast-
531 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayoworth, which is 14 miles northwest of Kaycee, moving east at 40
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Sussex.
This includes Interstate 25 between mile markers 256 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4381 10693 4399 10686 4390 10621 4364 10631
TIME...MOT...LOC 2331Z 285DEG 37KT 4389 10680
Straub
Local storm report, Jun 19, 4:40 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL TEN SLEEP 44.03N 107.45W
06/19/2019 M0.50 INCH WASHAKIE WY TRAINED SPOTTER
PEA TO MARBLE SHOOTER SIZED HAIL.
0535 PM HAIL BASIN 44.38N 108.04W
06/19/2019 M0.50 INCH BIG HORN WY TRAINED SPOTTER
DIME SIZED HAIL.
0539 PM HAIL BASIN 44.38N 108.04W
06/19/2019 M0.88 INCH BIG HORN WY TRAINED SPOTTER
NICKEL SIZED HAIL
&&
GSLocal storm report, Jun 19, 4:51 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
551 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 E TEN SLEEP 44.03N 107.39W
06/19/2019 M0.50 INCH WASHAKIE WY TRAINED SPOTTER
MARBLE SIZED HAIL.
&&
GSSpecial weather statement, Jun 19, 4:59 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
559 PM MDT Wed Jun 19 2019
WYZ011-200030-
Southeast Johnson County-
559 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Fort Reno Historical Site, which is 13 miles northeast
of Kaycee, moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Reno Historical Site around 610 PM MDT.
Other locations impacted by this storm include Sussex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4372 10652 4389 10645 4382 10602 4356 10602
TIME...MOT...LOC 2359Z 287DEG 40KT 4378 10639
Straub
Special weather statement, Jun 19, 5:19 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
619 PM MDT Wed Jun 19 2019
WYZ004-006-008-009-200100-
North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains
Southeast-Bighorn Mountains West-
619 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON...
SOUTHEASTERN BIG HORN AND NORTHEASTERN WASHAKIE COUNTIES UNTIL 700 PM
MDT...
At 618 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hyattville, which is 14 miles north of Ten Sleep, moving east at 40
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tensleep Canyon around 640 PM MDT.
Meadowlark Lake around 645 PM MDT.
Powder River Pass around 655 PM MDT.
Dullknife Reservoir around 700 PM MDT.
Other locations impacted by this storm include Leigh Creek
Campground, Wigwam Fish Rearing Station and Lost Cabin Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4416 10769 4437 10758 4421 10682 4391 10697
TIME...MOT...LOC 0018Z 291DEG 36KT 4422 10755
Straub
Tornado, Johnson
- When
- June 19, 5:56 PM MST to 6:02 PM MST
- Where
- Johnson County, 23.82 mi SW of Buffalo to 21.19 mi SW of Buffalo
- Rating
- EF1
- Path length
- 4.09 mi
- Path width
- 250 yd
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 44.154, -107.096
An EF1 tornado touched down in the Big Horn Mountains near Powder River Pass and traveled east. Please see event summary for details.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 19 to 22, 20192 deaths · 44 events
- Damaging Winds in Mississippi, June 19 to 20, 20191 death · $2.7 million · 83 kt wind · 34 events
- Tornado and Damaging Winds in Louisiana, June 19 to 20, 2019$350,000 · EF2 · 16 events
- Flash Flooding and Hail in Texas, June 19 to 20, 2019$350,000 · 2.75 in hail · 53 events
- Tornado and Hail in Tennessee, June 19 to 20, 2019$204,000 · EF0 · 51 events
- Hail and Damaging Winds in Arkansas, June 19, 2019$375,000 · 5 in hail · 37 events
- Damaging Winds in Arkansas, June 19, 2019$315,000 · 70 kt wind · 4 events
- Tornado and Hail in Oklahoma, June 19, 2019$50,000 · EF1 · 5 events
- Flood and Hail in Missouri, June 19, 2019$111,000 · 1.5 in hail · 10 events
- Tornadoes and Flash Flood in Illinois, June 19 to 20, 2019$120,000 · EF0 · 4 events
- Flash Flooding and Flood in Indiana, June 19, 2019$101,000 · 3 events
- Flash Flood and Flood in Ohio, June 19 to 21, 2019$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828828.